Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 154, NWS Des Moines, IA

May 13, 2001Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2001, 3:21 PM CDT for Mahaska County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 13, 2001, 3:21 PM CDT (20:21 UTC)
Expired
May 13, 2001, 4:05 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 132021
SVRDSM
IAC123-132105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT SUN MAY 13 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 405 PM CDT

* AT 317 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF NEW SHARON...OR ABOUT 38 MILES
  NORTHWEST OF OTTUMWA...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES SOUTHWEST OF NEW SHARON AROUND 330 PM
  NEAR OSKALOOSA AROUND 340 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4152 9266 4146 9287 4116 9275 4117 9242

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:25 PM CDT, 56 minutes earlier.

Area forecast discussion, May 13, 2:25 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SUN MAY 13 2001

SHORT TERM...
ELEVATED SUPERCELL EVENT CONTINUES WITH ENVIRONMENT MODIFIED TO A
POINT WHERE WE ARE NOT NEEDING AS MUCH REFLECTIVITY CORE ALOFT FOR
LARGE HAIL.  CELLS SHOULD CONTINUE TO PUSH SLOWLY SE IN OUR CWA WITH
BACKBUILDING SUBSIDING SOME IN DSM AREA.  OUTFLOW HAS PUSHED SURFACE
BOUNDARY TO A TQE-ICL LINE WITH QUITE A TEMP GRADIENT.  RUC HAS GOOD
HANDLE ON THIS.  850 MB QG FRONTOGENEIS AS INCREASED IN SD INTO NW
IA LAST 3 HOURS WITH LLJ TO INCREASE THIS EVENING AGAIN FOR A NEAR
REPEAT SCENARIO.  QUESTION IS WILL SFC BASED CONVECTION FIRE ALONG
OUTFLOW.  VIS SAT SUGGEST THIS THREAT MINIMAL SO FAR WITH NO CU
FIELD ALONG IT EXCEPT IN NW MO.  ELEVATED CELL GENESIS REGION LIKELY
TO BE IN NW IA OR SE SD DROPPING SE, PERHAPS A BIT FURTHER W THAN
ETA/AVN SHOWS BASED ON OUTFLOW BOUNDARY.  WILL STAY THE COURSE ON
THIS, WITH LARGE HAIL WORDING IN THE ZONES.  LOCAL HEAVY RAIN AS
WELL.  SOME ENHANCED CLOUDS IN WESTERN NEBRA MAY BE A SHORTWAVE TO
HELP THINGS OUT.  MOISTURE TRANSPORT AGAIN INCREASES OVERNIGHT WITH
LLJ MAX.  SHEAR PROFILE STILL AMPLE TO SUSTAIN ELEVATED SUPERCELLS.

LONGER TERM...
NOT MUCH TIME FOR LONGER RANGE, BUT QUICK LOOK THROUGH MODELS
INDICATES CURRENT FORECAST IN GOOD SHAPE.  LOOKS LIKE THE SURFACE
WARM FRONT AIR SHOULD SURGE E OF OUR CWA BY 15-18Z, WITH STRONG CAP
TAKING OVER.  I ALSO DONT FORESEE SURFACE COLD FRONT MOVING INTO
NORTHERN IA DURING THE DAY, OR EVEN MONDAY NIGHT FOR THAT MATTER.
WILL KEEP LOW POP GOING THOUGH WITH ANOTHER RESURGENCE IN 850 MB
MOISTURE TRANSPORT WITH AMPLE INSTABILITY.  LLJ MAY PROVIDE SOME
SPEED CONVERGENCE AND ANOTHER WEAK SHORTWAVE SHOWING UP OVER
NEBRASKA MONDAY AFTERNOON THAT WILL MOVE INTO IA MONDAY NIGHT.  THIS
MAY BE JUST ENOUGH IN MAY.

LITTLE CHANGE TO EXTENDED AT THIS TIME WITH WARMER AIR IN PLACE AND
WEAK FORCING.

.DSM...NONE

KULA

In the hours before

Local storm report, May 13, 10:24 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CDT SUN MAY 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 AM    FONDA                     IA   .88 INCH HAIL
05/13/01   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.

0635 AM    JOLLEY                    IA   .75 INCH HAIL
05/13/01   CALHOUN                        REPORTED BY STORM
                                          SPOTTER.

0658 AM    ROCKWELL CITY             IA   .88 INCH HAIL
05/13/01   CALHOUN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0710 AM    5 N ROCKWELL CITY         IA   .88 INCH HAIL
05/13/01   CALHOUN                        REPORTED BY STORM
                                          SPOTTER.  NEAR TWIN
                                          LAKES.

0715 AM    ORIENT                    IA   .88 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0715 AM    GOWRIE                    IA   1 INCH HAIL
05/13/01   WEBSTER                        REPORTED BY MEDIA.
                                          KCCI-TV.

0720 AM    GRISWOLD                  IA   1.75 INCH HAIL
05/13/01   CASS                           REPORTED BY STORM
                                          SPOTTER.

0720 AM    2 E ROCKWELL CITY         IA   .88 INCH HAIL
05/13/01   CALHOUN                        REPORTED BY STORM
                                          SPOTTER.

0720 AM    2 SW LEWIS                IA   .88 INCH HAIL
05/13/01   CASS                           REPORTED BY STORM
                                          SPOTTER.

0732 AM    2 E GRISWOLD              IA   .75 INCH HAIL
05/13/01   CASS                           REPORTED BY STORM
                                          SPOTTER.

0735 AM    2 SE ROCKWELL CITY        IA   .75 INCH HAIL
05/13/01   CALHOUN                        REPORTED BY STORM
                                          SPOTTER.

0745 AM    GRISWOLD                  IA   1 INCH HAIL
05/13/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0812 AM    PATON                     IA   .75 INCH HAIL
05/13/01   GREENE                         REPORTED BY STORM
                                          SPOTTER.

0813 AM    WILLIAMSON                IA   .88 INCH HAIL
05/13/01   ADAMS                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0815 AM    GOWRIE                    IA   1 INCH HAIL
05/13/01   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.

0815 AM    GOWRIE                    IA   1.75 INCH HAIL
05/13/01   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.

0815 AM    GOWRIE                    IA   1.25 INCH HAIL
05/13/01   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.

0820 AM    9 NE CORNING              IA   1 INCH HAIL
05/13/01   ADAMS                          REPORTED BY STORM
                                          SPOTTER.

0831 AM    MARNE                     IA   2 INCH HAIL
05/13/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0835 AM    PATON                     IA   .88 INCH HAIL
05/13/01   GREENE                         REPORTED BY STORM
                                          SPOTTER.

0850 AM    3 N ATLANTIC              IA   .88 INCH HAIL
05/13/01   CASS                           REPORTED BY HAM RADIO
                                          OPERATOR.

0852 AM    ATLANTIC                  IA   1.75 INCH HAIL
05/13/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0901 AM    2 E ATLANTIC              IA   1.75 INCH HAIL
05/13/01   CASS                           HIGHWAYS 6 AND 71.
                                          REPORTED BY MEDIA.
                                          KCCI-TV.

0902 AM    ATLANTIC                  IA   1.75 INCH HAIL
05/13/01   CASS                           REPORTED BY MEDIA.
                                          KCCI-TV

0902 AM    ATLANTIC                  IA   3 INCH HAIL
05/13/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0920 AM    NORWAY CENTER             IA   1.75 INCH HAIL
05/13/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0927 AM    4 SE NEW MARKET           IA   1.75 INCH HAIL
05/13/01   TAYLOR                         REPORTED BY STORM
                                          SPOTTER.

0930 AM    1 S GRAVITY               IA   .75 INCH HAIL
05/13/01   TAYLOR                         REPORTED BY STORM
                                          SPOTTER.

0950 AM    6 N BRIDGEWATER           IA   1 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMDENT.

0950 AM    FONTANELLE                IA   .88 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 13, 10:55 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 AM CDT SUN MAY 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    2 S FONTANELLE            IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1003 AM    GREENFIELD                IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR.

1005 AM    2 W GREENFIELD            IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1008 AM    ORIENT                    IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR.

1011 AM    4 NW ORIENT               IA   1 INCH HAIL
05/13/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR.

1019 AM    ORIENT                    IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR.

1020 AM    1 W ORIENT                IA   1.75 INCH HAIL
05/13/01   ADAIR                          REPORTED BY HAM RADIO
                                          OPERATOR.

1020 AM    ORIENT                    IA   1 INCH HAIL
05/13/01   ADAIR                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1027 AM    6 N CRESTON               IA   1 INCH HAIL
05/13/01   UNION                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:28 AM CDTSevere Thunderstorm WarningDMXCalhoun52 min
May 13, 6:35 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass30 min
May 13, 7:10 AM CDTSevere Thunderstorm WarningDMXCass40 min
May 13, 7:17 AM CDTSevere Thunderstorm WarningDMXAdair, Union28 min
May 13, 7:19 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster61 min
May 13, 7:48 AM CDTSevere Thunderstorm WarningDMXGreene42 min
May 13, 8:12 AM CDTSevere Thunderstorm WarningDMXAdams, Union43 min
May 13, 8:20 AM CDTSevere Thunderstorm WarningDMXCass45 min
May 13, 8:42 AM CDTSevere Thunderstorm WarningDMXAdair28 min
May 13, 8:51 AM CDTSevere Thunderstorm WarningDMXBoone, Greene49 min
May 13, 9:05 AM CDTSevere Thunderstorm WarningDMXCass40 min
May 13, 9:12 AM CDTSevere Thunderstorm WarningDMXTaylor38 min
May 13, 9:24 AM CDTSevere Thunderstorm WarningDMXAdair31 min
May 13, 9:55 AM CDTSevere Thunderstorm WarningDMXAdair30 min
May 13, 10:13 AM CDTSevere Thunderstorm WarningDMXMadison, Union42 min
May 13, 11:48 AM CDTSevere Thunderstorm WarningDMXWarren42 min
May 13, 12:00 PM CDTSevere Thunderstorm WarningDMXDecatur50 min
May 13, 12:51 PM CDTFlash Flood WarningDMXWarren3 hr
May 13, 12:53 PM CDTSevere Thunderstorm WarningDMXWarren42 min
May 13, 1:15 PM CDTSevere Thunderstorm WarningDMXWarren40 min
May 13, 1:44 PM CDTSevere Thunderstorm WarningDMXJasper31 min
May 13, 2:08 PM CDTSevere Thunderstorm WarningDMXMarion32 min
May 13, 6:52 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.